Tokyo Journal of Mathematics

Metric Properties of Denjoy's Canonical Continued Fraction Expansion


Full-text: Open access


Metric properties of Denjoy's canonical continued fraction expansion are studied, and the natural extension of the underlying ergodic system is given. This natural extension is used to give simple proofs of results on mediant convergents obtained by W. Bosma in 1990.

Article information

Tokyo J. Math., Volume 31, Number 2 (2008), 495-510.

First available in Project Euclid: 5 February 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 28D05: Measure-preserving transformations
Secondary: 11K55: Metric theory of other algorithms and expansions; measure and Hausdorff dimension [See also 11N99, 28Dxx]


IOSIFESCU, Marius; KRAAIKAMP, Cor. Metric Properties of Denjoy's Canonical Continued Fraction Expansion. Tokyo J. Math. 31 (2008), no. 2, 495--510. doi:10.3836/tjm/1233844066.

Export citation


  • Aaronson, J., An Introduction to Infinite Ergodic Theory, Mathematical Surveys and Monographs, 50. American Mathematical Society, Providence, RI, 1997.
  • Bosma, W., Approximation by mediants, Math. Comp., 54 (1990), no. 189, 421–434.
  • Bosma, W., Jager, H. and Wiedijk, F., Some metrical observations on the approximation by continued fractions, Nederl. Akad. Wetensch. Indag. Math., 45 (1983), no. 3, 281–299.
  • Brown, G. and Yin, Q., Metrical theory for Farey continued fractions, Osaka J. Math., 33 (1996), no. 4, 951–970.
  • Denjoy, A., Complément à la notice publiée en 1934 sur les travaux scientifiques de M. Arnaud Denjoy, Hermann, Paris, 1942.
  • Dajani, K. and Kraaikamp, C., The mother of all continued fractions, Colloq. Math., 84/85 (2000), 109–123.
  • Foguel, S. R., The Ergodic Theory of Markov Processes, Van Nostrand Mathematical Studies, No. 21. Van Nostrand Reinhold Co., New York-Toronto, Ont.-London, 1969.
  • Iosifescu, Marius and Grigorescu, Serban, Dependence with Complete Connections and its Applications, Cambridge Tracts in Mathematics, 96. Cambridge Univ. Press, Cambridge, 1990.
  • Iosifescu, Marius and Kraaikamp, Cor, Metrical Theory of Continued Fractions, Mathematics and its Applications, 547. Kluwer Academic Publishers, Dordrecht, 2002.
  • Iosifescu, M. and Kraaikamp, C., On Denjoy's canonical continued fraction expansion, Osaka J. Math., 40 (2003), no. 1, 235–244.
  • Ito, Sh., Algorithms with mediant convergents and their metrical theory, Osaka J. Math., 26 (1989), no. 3, 557–578.
  • Kraaikamp, C., A new class of continued fraction expansions, Acta Arith., 57 (1991), no. 1, 1–39.
  • Nakada, H., Metrical theory for a class of continued fraction transformations and their natural extensions, Tokyo J. Math., 4 (1981), no. 2, 399–426.
  • Nakada, Hitoshi, Ito, Shunji and Tanaka, Shigeru, On the invariant measure for the transformations associated with some real continued-fractions, Keio Engrg. Rep., 30 (1977), no. 13, 159–175.
  • Walters, P., An Introduction to Ergodic Theory, Springer-Verlag, New York, Heidelberg, Berlin, 1982.